There are so many types of over-the-counter (OTC) remedies to choose from, though -- and each one helps relieve pain in its own way.
Here’s some advice on how to know what could work best for you.
This type of medication works on the parts of your brain that receive pain messages and control your body temperature. It can ease pain and lower a fever, but it won’t reduce any swelling and inflammation.
Risks: Though it’s generally safe, this medication can cause liver damage if you use too much over time. Adults shouldn’t take more than 4,000 milligrams per day.
Be careful not to accidentally double dose -- acetaminophen may be one of the ingredients in other medicines you take. According to the FDA, there are over 600 medicines, both prescription and OTC, that contain this drug, including several cold and flu medicines.
So if you’ve got the sniffles and a headache, and you reach for the cold medicine, be sure to read the label first. If it has acetaminophen, count it toward your daily limit.
This medication is a type of nonsteroidal anti-inflammatory drug (NSAID) that reduces fevers, pain, and inflammation. NSAIDs work by lowering the amount of hormone-like substances called prostaglandins. Those cause the feeling of pain by irritating your nerve endings. So if you have less, you'll feel better.
- Take them long-term
- Have other risk factors, such as high blood pressure or a family history of heart disease
They can also be tough on your stomach and cause bleeding if you use them every day. This especially applies to you if:
- You’re over 65.
- You have a history of stomach ulcers.
- You have more than three alcoholic drinks per day.
- You take blood thinners.
They aren't good options for people at high risk of kidney problems.
This is another NSAID that helps with pain. It works similarly to ibuprofen, and it relieves inflammation and fevers as well.
It may be a good choice for treating menstrual cramps, backaches, colds, headaches, toothaches, and arthritis.
Its pain-relieving origins go back over 2,000 years. But the aspirin you might have in your medicine cabinet today has come a long way. It belongs in the NSAID class of meds.
It may be a good choice for treating headaches, toothaches, colds, and fever.
Risks: If you take a daily aspirin, wait at least 30 minutes before taking any other NSAIDs (such as ibuprofen), since they can make the aspirin less effective if taken together. If you take the different NSAID first, wait 8 hours before taking aspirin.
Be careful with kids. If your child or teenager has the flu, chicken pox, or any other viral infection, do not give them aspirin. Doing that is linked to Reye’s syndrome, a rare but serious childhood illness that can affect the brain and liver.